MAUDE Adverse Event Report: NIDEK CO. LTD. EC-5000 QUEST; EXCIMER LASER

NIDEK CO. LTD. EC-5000 QUEST; EXCIMER LASER
Model Number EC-5000 QUEST
Medical Device Problem Code Calibration Problem (2890)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A nidek inc.Field service engineer (fse) evaluated the device at customer's site on (b)(4) 2018.Fse powered on the system and found it in working order.Fse found the aiming beam to be off-center.The ablation was off very minimally (about 0.01) barely noticeable through the microscope by the fse.A red aiming laser beam is emitted from the objective lens of the microscope, allowing the physician to align the beam with the cross-shaped aperture.As per the technical manager expert analysis, the aiming beam drifting out of its position could cause off-centered ablation.The aiming beam has to be aligned at the vertex of model eye, and ablation is to be performed after confirming the center of reticle illumination, aiming beam, and laser optical axis are aligned.Per ec-5000 quest service manual, adjustment can be made to the g10 mirror assy.(26202-2350) so the burn pattern comes in the center of alignment illumination.Thereby, fse re-aligned the g-10 optic to center.The aiming beam and the eye tracker were checked after the re-alignment and found to be proper.The laser calibration was performed referring to section 5.3 of the ec-5000 quest operator's manual for the setting: normal 132mj flex scan 127mj hyperopia 48.0 seconds the customer reported issue was resolved, no problem was found after the g10 mirror adjustment made.Fse confirmed that the device operated within specifications.The customer reported issue was due to g-10 optics out of alignment.Per ec-5000 quest operator's manual, calibration of laser is required prior to beginning first surgery case.The system does not allow the physician to perform the surgery unless the ablation rate is calibrated.It is also recommended to calibrate after every 4th surgery.
 
Event or Problem Description
On (b)(6) 2018, nidek inc.Customer service received a telephone call from the user facility to report that the ablation was off-center on the ec-5000 quest serial # (b)(4).There was no injury reported by the user facility and they had requested service.On january 15 2019, it was confirmed by the doctor that he observed the issue while checking the ablation during a routine calibration on the device.There is no adverse event or injury occured so no patient information is available.Decentered ablation is an infrequent complication of laser eye surgery that occurs when the treatment is not properly centered over the pupil.Laser ablations that are off-center by as little as 0.5mm can cause visual symptoms, including glare and halos, ghost images, and blurred vision.Per ec-5000 quest operator's manual, the operator must make sure to calibrate the ablation rate before the actual surgery.The system does not allow surgery to be performed unless the ablation rate is calibrated.Although no patient injury occurred, nidek inc.Considers ablation off-center on the excimer laser as a reportable event, as there could be potential adverse impact to the patient if the event was to recur.

Brand Name
EC-5000 QUEST
Common Device Name
EXCIMER LASER
Manufacturer (Section D)
NIDEK CO. LTD.
34-14 hiroshi
gamagori, aichi 443-0 038
JA  443-0038
MDR Report Key8249410
Report Number0002936921-2018-00012
Device Sequence Number16691851
Product Code LZS
UDI-Device Identifier04987669100028
UDI-Public(01)04987669100028
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P970053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberEC-5000 QUEST
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2018
Initial Report FDA Received Date01/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1